Midplane-symmetry breaking in the flow between two counter-rotating disks

Hewitt, R.E. and Hazel, A.L. (2007) Midplane-symmetry breaking in the flow between two counter-rotating disks. Journal of Engineering Mathematics, 57 (3). pp. 273-288.

[thumbnail of HewittHazel07_JEM.pdf] PDF

Download (1MB)


This paper considers the axisymmetric steady flow driven by exact counter rotation of two co-axial disks of finite radius. At the edges of the rotating disks one of three conditions is (typically) imposed: (i) zero velocity, corresponding to a stationary, impermeable, cylindrical shroud (ii) zero normal velocity and zero tangential fluid traction, corresponding to a (confined) free surface and (iii) an edge constraint that is consistent with a similarity solution of von Kármán form. The similarity solution is valid in an infinite geometry and possesses a pitchfork bifurcation that breaks the midplane symmetry at a critical Reynolds number. In this paper, similar bifurcations of the global (finite-domain) flow are sought and comparisons are made between the resulting bifurcation structure and that found for the similarity solution. The aim is to assess the validity of the nonlinear similarity solutions in finite domains and to explore the sensitivity of the solution structure to edge conditions that are implicitly neglected when assuming a self-similar flow. It is found that, whilst the symmetric similarity solution can be quantitatively useful for a range of boundary conditions, the bifurcated structure of the finite-domain flow is rather different for each boundary condition and bears little resemblance to the self-similar flow.

Item Type: Article
Uncontrolled Keywords: Fluid dynamics, self-silimar flow, rotating disks
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 76 Fluid mechanics
PACS 2010, the AIP's Physics and Astronomy Classification Scheme > 40 ELECTROMAGNETISM, OPTICS, ACOUSTICS, HEAT TRANSFER, CLASSICAL MECHANICS, AND FLUID MECHANICS > 47 Fluid dynamics
Depositing User: Dr Richard E. Hewitt
Date Deposited: 29 Jan 2012
Last Modified: 20 Oct 2017 14:13
URI: https://eprints.maths.manchester.ac.uk/id/eprint/1770

Actions (login required)

View Item View Item